Maine, 2020

Damaging Winds in Maine, July 2, 2020

July 2, 2020 · NWS GYX · 7 events in 3 counties and zones

A cold front dropping southward out of Quebec combined with a moist air mass over Maine to aid in the occurrence of southward moving thunderstorms during the afternoon hours. A few storms became severe downing trees and powerlines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A cold front dropping southward out of Quebec combined with a moist air mass over Maine to aid in the occurrence of southward moving thunderstorms during the afternoon hours. A few storms became severe downing trees and powerlines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 2, 2:21 PM EST, 1 hour 39 minutes earlier.

Area forecast discussion, Jul 2, 2:21 PM EST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Gray ME
321 PM EDT Thu Jul 2 2020

.SYNOPSIS...
Cold front will drop south through the area into tonight with
scattered showers and thunderstorms expected through this
evening. The front will stall to our southwest Friday with a
mostly cloudy and cooler day. Another front will cross the area
Sunday bringing a chance of showers and thunderstorms Sunday
afternoon. It will then turn increasingly warmer and more humid
through the middle of next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Convection has started to fire near the international border as
the cold front progresses southward through Aroostook County.
Expect storms to continue to develop through this evening with
strong to severe storms possible until sunset. The overlap of best
instability, shear, and forcing continues to be over Maine,
where the best chances of severe storms will be. Lapse rates are
steepest in the low levels with relatively weak mid-level lapse
rates leading to strong winds being the primary threat, although
some hail will be possible. PWATS are near 1.3 inches leading
to storms producing torrential rain, but with fast moving storms
flooding will not be much of threat with low visibility in
downpours being the primary concern.

The cold front will continue to progress southwest overnight
and then will stall to our southwest by Friday morning. Ongoing
convection will transition to scattered showers with the loss of
heating after sunset. Dewpoints will drop behind the front
overnight across northeastern zones while cooler and drier does
not make it to southwestern areas until Friday. This will result
in a muggy night across southwest Maine and southern New
Hampshire with lows here in the upper 60s to near 70. With
lingering moisture across much of the area, fog will have a good
chance of developing again overnight.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Friday morning the front will be stalled just to our southwest and
will be oriented NW to SE. This will provide a focus for scattered
showers to develop as disturbances pass aloft in northwest flow. The
best chances for showers will be in southwest New Hampshire into the
White Mountains, although much of the day will be mostly dry.
Partial clearing is expected from NE to SW into Friday
afternoon with highs in the 70s. Friday night will be much
cooler than tonight with most places dropping into the 50s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
500 MB pattern across NOAM stays unstable with a trend toward
troughiness over the NE CONUS and SE Canada.  Overall, though, there
is a distinct lack of cool air away from the pole, so the trend will
be for more summer-like warm air and humid conds with a greater
frequency of SHRA/TSRA chances right into next week.

Saturday may start off with a lot of clouds, esecially in the south,
but should start to clear out to at least partly sunny in the
mountains, and perhaps mostly sunny to tho south.   There is a small
chance for a SHRA/TSRA in the mtns Sat afternoon, but for the most
part Saturday will be dry.  Will still be in NE flow, but that will
be weakening, so will likely be warmer inland mostly in the mid-
upper, but flow along the coast will just shift from NE to SE. 70s,
with highs in the upper 60s to lower 70s.  But it should be
comfortable with Tds in the 50s to around 60. Sat night will see
clearing and cool conds with lows mainly in the 50s.

On Sunday, a weak 500 MB wave passes across NE ME and will bring a
chance for SHRA/TSRA again in the afternoon, although chance look
better in the N and E zones.   Highs will be a little warmer than
Saturday, generally in the upper 70s to mid 80s, except in the low
70s right on the coast.

Mon-Wed will feature building ridging over the NE CONUS and
increased warm and moist air moving in from the SW.  So each will
become progressively warmer and more humid.  with temps well into
the 80s and low 90s by Wed, and Tds approaching 70.  The next best
chc of showers/storms will also be Wed.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
Short Term...Scattered SHRA and TSRA will be possible through
sunset with KAUG having the best chance of seeing TSRA. Low cigs
will bring MVFR to KCON and KMHT by morning with IFR expected
overnight at remaining terminals in fog and low cigs. Conditions
will improve Friday morning with overcast skies expected for
most through mid-day.

Long Term...Mainly VFR Sat- Mon. Tempo Flight restrictions in
TSRA possible Sunday afternoon, and in over vly fog at KLEB/KHIE
at night.

&&

.MARINE...
Short Term...Winds/seas stay below SCA criteria Sat-Tue.

Long Term...Cold front drops south through the area this evening
with scattered SHRA and isolated TSRA. Areas of fog are
possible overnight with east to northeast winds increasing to 25
kts behind the front Friday morning. Seas will also build to 5
ft by mid-day Friday with a SCA in effect into Friday afternoon.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Small Craft Advisory from 4 AM to 4 PM EDT Friday for ANZ150-
     152-154.

&&

NEAR TERM...Schroeter
SHORT TERM...Schroeter
LONG TERM...Cempa
Hazardous weather outlook, Jul 2, 2:36 PM EST, 1 hour 24 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
336 PM EDT Thu Jul 2 2020

ANZ153-MEZ007>009-012>014-018>022-024>028-033-NHZ001>010-031000-
Casco Bay-Northern Oxford-Northern Franklin-Central Somerset-
Southern Oxford-Southern Franklin-Southern Somerset-Interior York-
Central Interior Cumberland-Androscoggin-Kennebec-Interior Waldo-
Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo-
Interior Cumberland Highlands-Northern Coos-Southern Coos-
Northern Grafton-Northern Carroll-Southern Grafton-Southern Carroll-
Sullivan-Merrimack-Belknap-Strafford-
336 PM EDT Thu Jul 2 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
Maine, south central Maine, southwest Maine, west central Maine,
western Maine, central New Hampshire and northern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

Isolated thunderstorms, associated with cold front moving south
through the area, may produce strong wind gusts and hail through
early evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ023-NHZ011>015-031000-
Coastal York-Cheshire-Eastern Hillsborough-Interior Rockingham-
Coastal Rockingham-Western And Central Hillsborough-
336 PM EDT Thu Jul 2 2020

This Hazardous Weather Outlook is for southwest Maine, New
Hampshire and southern New Hampshire.

.DAY ONE...This Afternoon and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ150>152-154-031000-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
336 PM EDT Thu Jul 2 2020

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...This Afternoon and Tonight.

Areas of dense fog are possible through mid morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jul 2, 2:41 PM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Gray ME
341 PM EDT Thu Jul 2 2020

MEZ009-014-022015-
Southern Somerset-Central Somerset-
341 PM EDT Thu Jul 2 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN SOMERSET COUNTY...

At 340 PM EDT, a strong thunderstorm was located 7 miles south of
Kingsbury Plantation, or 15 miles southwest of Guilford, moving south
at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Madison, Bingham, Hartland, Cornville, Athens, Harmony, Brighton
Plantation, Mayfield, Saint Albans, Ripley, Palmyra and Solon.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4483 6982 4515 6977 4515 6966 4511 6966
      4509 6964 4501 6962 4502 6952 4503 6952
      4504 6949 4506 6950 4507 6935 4489 6930
TIME...MOT...LOC 1940Z 359DEG 18KT 4505 6964

DS
Special weather statement, Jul 2, 3:26 PM EST, 34 minutes before
Special Weather Statement
National Weather Service Gray ME
426 PM EDT Thu Jul 2 2020

MEZ009-014-022100-
Southern Somerset-Central Somerset-
426 PM EDT Thu Jul 2 2020

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SOMERSET COUNTY...

At 426 PM EDT, a strong thunderstorm was located near Bingham, or 18
miles west of Guilford, moving southeast at 20 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Bingham, Athens, Harmony, Brighton Plantation, Mayfield, Solon and
Moscow.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4494 6986 4514 6986 4517 6969 4512 6966
      4510 6966 4510 6965 4509 6964 4501 6962
      4502 6959 4496 6956
TIME...MOT...LOC 2026Z 336DEG 17KT 4508 6975

DS

The radar

The Portland,ME radar (KGYX), 118 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Somerset

When
July 2, 4:00 PM EST
Where
Somerset County, 0.98 mi W of Embden
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.920, -69.870

Severe thunderstorm downed multiple trees along with a snapped utility pole and flattened corn stalks.

Thunderstorm Wind, Somerset

When
July 2, 4:02 PM EST
Where
Somerset County, 0.49 mi W of Anson
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.800, -69.890

Severe thunderstorm downed multiple trees and wires down in the Anson area.

Thunderstorm Wind, Somerset

When
July 2, 4:10 PM EST
Where
Somerset County, 0.69 mi N of Skowhegan
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.780, -69.720

A severe thunderstorm downed multiple trees on Adams, Winter and Pine St.

Thunderstorm Wind, Somerset

When
July 2, 4:14 PM EST
Where
Somerset County, 2.45 mi E of Norridgewock
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.720, -69.730

A severe thunderstorm downed multiple trees and wires on Bigelow Hill Road.

Thunderstorm Wind, Kennebec

When
July 2, 5:25 PM EST
Where
Kennebec County, 0.85 mi SW of Sidney
Measured
50 kt (58 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
44.410, -69.730

Severe thunderstorm winds downed multiple trees on wires in Sidney.

Thunderstorm Wind, Kennebec

When
July 2, 5:40 PM EST
Where
Kennebec County, 2.36 mi NNE of Togus
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
44.310, -69.678

Severe thunderstorm winds downed trees and wires reported near Route 105 east of Augusta.

Thunderstorm Wind, Cumberland

When
July 2, 6:10 PM EST
Where
Cumberland County, Newhall
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.750, -70.430

Severe thunderstorm winds downed large trees and limbs on River Rd in Windham.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2020Every state in 2020This day in weather historyWarnings in Maine, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 911963, 911964, 911965, 911967, 911968, 911973, 911970.